Low Blood Sugars at School: Spot the Symptoms & How to Help


 

If your classmate or student has Type 1 diabetes, you can support them by learning how to spot the signs and symptoms of low blood sugar.

First, what is Type 1 diabetes?

Type 1 diabetes is an autoimmune disease in which a person’s own immune system attacks and destroys the cells in the body that produce insulin. Without enough insulin, the body cannot use the sugar in their bloodstream for energy. Also known as “glucose,” blood sugar levels can increase quickly to life-threatening levels.

In a non-diabetic, your blood sugar manages itself with a steady balance of insulin and glucagon, keeping your blood sugar safe and healthy between meals, exercise, hormones, and more.

People with Type 1 diabetes need to take insulin every single day through multiple injections with a syringe or pen, or with an insulin pump or pod attached to their body.

All day long, a person with Type 1 diabetes is trying to match their insulin doses to the food they eat and other things that can raise and lower blood sugar levels, like exercise and stress.

Sometimes, a person with Type 1 diabetes can get too much insulin and experience low blood sugars, also known as “hypoglycemia.”

What is low blood sugar?

Low blood sugar (hypoglycemia) is a blood sugar level below 3.9 mmol/L70 mg/dL. Your body — and primarily your brain — cannot function without enough glucose. Your brain relies on a second-by-second delivery of glucose.

Low blood sugars can be caused by:

  • Too much insulin for a meal
  • Too much insulin in your bloodstream during physical activity
  • Too much background/basal/long-acting insulin
  • Skipping meals

Common symptoms of low blood sugars include:

  • Lightheadedness or dizziness
  • Sweating
  • Anxiety or rapid-heartbeat
  • Hunger
  • Irritability or anger
  • Confusion or difficulty concentrating
  • Shakiness or trembling
  • Slurred speech
  • Sudden change in behavior, either aggressive or goofy

If your classmate or student is showing signs of low blood sugar, you can suggest to them that their blood sugar might be low, and encourage them to check their blood sugar with their glucose meter or their continuous glucose monitor.

You should also ask for help immediately from a nearby grown-up.

Treating low blood sugar

When a person with diabetes is experiencing a mild-to-moderate low blood sugar, you can help them treat it by getting fast-acting carbohydrates to eat or drink. (Hint: They likely have a stash of fast-acting carbohydrates in their backpack, cubby, or locker.)

Fast-acting carbohydrates are foods or drinks that have no dietary fat or protein which makes it easier for the digestive system to break down into glucose and raise blood sugar levels.

Most low blood sugars need 10 to 20 grams of fast-acting carbohydrate to return to a safe level about 15 minutes after consuming it.

Types of fast-acting carbohydrates include:

  • Fruit juice
  • Jelly beans
  • Glucose tabs
  • Smarties
  • Skittles
  • Gummies
  • Fruit

If the person with diabetes cannot eat or drink because their blood sugar is severely low, you should call 911 immediately and look for “emergency glucagon” in their backpack, cubby, or locker.

What is severe low blood sugar?

When your blood sugar level starts dropping below 2.2 mmol/L40 mg/dL, symptoms of severe low blood sugar can occur, including:

  • Unable to eat or drink
  • Seizures and convulsions
  • Loss of consciousness
  • Coma
  • Death

If your classmate or student is experiencing symptoms of severe low blood sugar, you could save their life with “emergency glucagon”.

What is emergency glucagon?

Most people have heard of the EpiPen — it can save someone’s life if they’re having a severe allergic reaction to things like a bee sting or peanuts. Most people don’t know about “emergency glucagon”.

Glucagon is a hormone produced by your pancreas that works by telling your liver to release glycogen (stored sugar), preventing low blood sugars in non-diabetic people.

Emergency glucagon is used to treat severe low blood sugar primarily in people with any type of diabetes who take insulin or other diabetes medications.

*Make sure you know where your classmate or student keeps their emergency glucagon.

While people with diabetes do produce glucagon, they cannot always produce the amount needed during severing low blood sugar events. And that is why emergency glucagon is so important.

Emergency glucagon should be used when…

  • Food or drink is not correcting low blood sugar
  • Person is unable to eat or drink
  • Person is seizing or convulsing
  • Person is unconscious
  • Person is unresponsive

Types of emergency glucagon

There are many easy-to-use emergency glucagon treatment products available today, including:

Using emergency glucagon

  • Make sure they are physically safe if unconscious or seizing. If a person starts to experience a seizure, for example, when they are standing up or walking (yes, it’s possible), it’s important to carefully move their body to a safe position and location. Another example may be if they are sitting at the kitchen table, on a treadmill, etc. Before or while they experience a seizure, do your best to make sure they are physically safe from other danger, falling, or even nearby cars if the seizure occurs on the side of the road.
  • Call 911. As soon as you notice a person is experiencing severe low blood sugar, call 911.
  • Locate their emergency glucagon. The most important thing a person with diabetes can do is teach their friends, family, and coworkers about the location of their emergency glucagon. By the nightstand, in their office desk, in a fanny pack they wear while exercising — wherever it might be, it’s important to ask and know the location of their emergency glucagon treatment.
  • Follow the directions on new glucagon treatment options:
    • Nasal glucagon: Remove the cap. Insert the tip gently into the person’s nostril and press the plunger end firmly until the green line disappears.
    • Auto-inject pen: Remove the red (Gvoke) or grey (Zegalogue) cap. Press the yellow end of the pen against the person’s upper arm, stomach, or thigh and hold for 5 seconds (Gvoke) or 10 seconds (Zegalogue).
    • Pre filled syringe: Remove the cap of the syringe. Pinch the skin and insert the needle at a 90‑degree angle. Push the plunger down as far as it will go. Inject the glucagon into the person’s upper arm, stomach, or thigh.

Stay with the person as they recover until emergency crews arrive. When people regain consciousness after receiving emergency glucagon, they can experience symptoms including vomiting, confusion, and panic. Help this person sit in an upright position to ensure they are safe during any of these side-effects.

Talk to your students or classmates who have diabetes and might experience low blood sugars. Let them know you are willing to learn how to help them during low blood sugars!

 


This educational content on Back to School is made possible with support from Lilly Diabetes (Baqsimi) and editorial control rests solely on Beyond Type 1.

WRITTEN BY Ginger Vieira, POSTED 09/03/21, UPDATED 04/19/22

Ginger Vieira is an author and writer living with type 1 diabetes, Celiac disease, fibromyalgia, and hypothyroidism. She’s authored a variety of books, including “When I Go Low” (for kids), “Pregnancy with Type 1 Diabetes,” and “Dealing with Diabetes Burnout.” Before joining Beyond Type 1 as Digital Content Manager, Ginger wrote for Diabetes Mine, Healthline, T1D Exchange, Diabetes Strong and more! In her free time, she is jumping rope, scootering with her daughters, or walking with her handsome fella and their dog.